Alert archive / Kansas / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 5, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at Apr 6, 2001, 2:14 PM CDT for Norton County, Kansas. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 6, 2001, 2:14 PM CDT (19:14 UTC)
- Expired
- Apr 6, 2001, 3:00 PM CDT
- In force
- 46 min
- Issued by
- NWS Goodland, KS
- Area
- Whole counties
County Norton County, KS
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 7.2 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 517 m above ground
- 0-6 km bulk shear
- 93 kt
- 0-1 km storm-relative helicity
- 147 m²/s²
- 0-3 km storm-relative helicity
- 237 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KGLD 061915 SVRGLD KSC137-062000- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GOODLAND KS 214 PM CDT FRI APR 6 2001 THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTON COUNTY IN NORTHWEST KANSAS * UNTIL 300 PM CDT * AT 214 PM CDT...THE PUBLIC REPORTED A SEVERE THUNDERSTORM 5 MILES SOUTHEAST OF EDMOND...OR ABOUT 12 MILES SOUTHWEST OF LOGAN...MOVING NORTHEAST AT 90 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... NORTON AT 220 PM CDT ALMENA...CALVERT AT 225 PM CDT ANOTHER LOCATION IN THIS WARNING IS...DENSMORE. HAIL UP TO BASEBALL SIZE AND STRONG AND DAMAGING WINDS OF 60 MPH OR MORE CAN BE EXPECTED WITH THIS STORM. AT 210 PM HAIL ABOUT 2 INCHES IN DIAMETER WAS REPORTED 8 MILES NORTH OF HILL CITY. SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. PREPARE TO MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE SUCH AS A BASEMENT OR SMALL INTERIOR ROOM IF A TORNADO IS SPOTTED. $$ LAT...LON 3958 9996 3958 9965 4001 9962 4001 9989 ENTWISTLE &
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 6, 4:15 AM CDT, 9 hours 59 minutes earlier.
Area forecast discussion, Apr 6, 4:15 AM CDT, 9 hours 59 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 315 AM MDT FRI APR 6 2001 CHALLENGES REMAIN INTENSITY OF WIND AND COVERAGE AND SEVERITY OF TSRAS FIRST TWO PERIODS. MODELS VERY SIMILAR. ALL POINT TO A MAJOR LOW PRESSURE SYSTEM DEVELOPING IN NE CO THIS PM LATE (SOMEWHAT DELAYED FROM TIMING OF LAST MODELS RUN) WHICH MOVES RAPIDLY TO SW TO NE DISSECTING NEB TONIGHT AND REACHES S CEN MN BY NOON SAT. ASSOCIATED ALOFT IS A 130+ JET MAX THAT MOVES NE ACROSS NW KS TONIGHT AND CONTINUES NE. ALSO A MAJOR 50H LOW WITH COLD AIR POOL. BOTTOM LINE IS A MIXTURE OF WINTER TYPE HIGH WIND EVENT COMBINED WITH A MORE SIGNIFICANT AND DANGEROUS POTENTIAL FOR SEVERE TSRAS. UNUSUAL HIGH RISK FOR TODAY FROM SPC FOR ALMOST ALL MY CWA AND MOST OF KS. THAT SAYS IT ALL. LOTS OF MOISTURE AVAILABLE...AT LEAST EARLY ON. SOUNDING SHOWS UP TO 1 INCH PW FOR GLD AREA. MAJOR VORT MAX WITH ASSOCIATED +++UVV...TOTAL TOTALS IN THE 50S AND ALL OTHER INGREDIENTS AVAIL/NECESSARY FOR STRONG STORMS WITHIN STRONG SOUTHERLY-TURNING WESTERLY MESO/SYNOPTIC WIND FIELD. DRY LINE TO DEVELOP IN FAR EAST COLORADO LATE AFTERNOON AND MOVE STEADILY EAST THROUGH THE NIGHT. PRECIP CHANCES TO DROP RAPIDLY TO NEAR ZERO BEHIND DRY LINE. WINDS STAY HIGH/INCREASE THANKS TO STRONG SUBSIDENCE BEHIND TROUGH/LOW. LOOKS LIKE POTENTIAL FOR LINES OF TSRAS AHEAD OF AND/OR WITH DRY LINE. BUT WITH STRONG SHEAR ABOVE TORNADOES CLEARLY ALSO POSSIBLE. WILL GO SLIGHTLY ABOVE GUID ON HIGHS TODAY AS DO NOT BELIEVE CLOUDINESS WILL THICKEN GREATLY UNTIL NOON OR SO. THEN WATCH OUT. BY SAT MORNING MOST MOISTURE HAS BEEN SWEPT OUT OF THE AREA. WINDY CONDITIONS REMAIN OVER AREA MOST OF DAY BEFORE DROPPING LATE IN DAY. AS WINDS ARE WEST (DOWNSLOPE) WILL GO SLIGHTLY ABOVE GUID HIGHS. PARTLY TO MOSTLY SUNNY. SAT NIGHT WINDS DROP TO ALMOST NOTHING. WITH DRY AIR IN PLACE AND CLEAR SKIES THINK MAX RADIATIONAL COOLING TO TAKE PLACE. HAVE NOT LOOKED MUCH AT EXTENDED. TOO MUCH NEAR TERM ONGOING. HOWEVER DID RAISE HIGHS ON SUN A CAT AS DRY AIR...LIGHT WINDS AND HIGH SPRING SUN MAKE FOR ANOTHER ABOVE NORMAL TEMP DAY. REMAINDER EXTENDED NO CHANGE. .GLD...HIGH WIND WARNING FOR THIS AFTERNOON AND TONIGHT FOR ALL OF EASTERN COLORADO AND AREAS TO THE WEST OF HIGHWAY 25 FOR NORTHWEST KANSAS AND SOUTHWEST NEBRASKA. WIND ADVISORY FOR REMAINDER CWA EAST OF HIGHWAY 25 FOR THIS AFTERNOON AND HIGH WIND WARNING FOR THAT AREA TONIGHT. RJC
In the hours before
Special weather statement, Apr 6, 11:42 AM CDT, 2 hours 32 minutes before
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-070600- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1042 AM MDT FRI APR 6 2001 HERE IS THE HAZARDOUS WEATHER OUTLOOK FOR NORTHWEST KANSAS... SOUTHWEST NEBRASKA...AND EASTERN COLORADO. SPOTTER ACTIVATION WILL BE NEEDED TODAY AND TONIGHT. AN INTENSE STORM SYSTEM OVER ARIZONA AND NEW MEXICO WILL MOVE INTO COLORADO THIS AFTERNOON. ABUNDANT LOW LEVEL MOISTURE WAS ACROSS MUCH OF THE TRI STATE AREA AND COMBINING WITH DAYTIME HEATING WILL PRODUCE THUNDERSTORMS BY EARLY AFTERNOON. IN ADDITION A DRY LINE CURRENTLY ALONG A MCCOOK NEBRASKA TO COLBY TO SOUTH OF TRIBUNE KANSAS LINE WILL MOVE SLOWLY WEST DURING THE AFTERNOON. THUNDERSTORMS WILL DEVELOP ALONG THIS BOUNDARY OVER FAR EASTERN COLORADO AND MOVE ACROSS THE TRI STATE AREA DURING THE AFTERNOON AND EVENING. THE DRIER AIR WILL ALSO HELP INITIATE THUNDERSTORMS ALONG WITH A VIGOROUS UPPER LEVEL JET MOVING ACROSS THE REGION. WHILE ALL OF THE TRI STATE AREA WILL EXPERIENCE THUNDERSTORMS AND POSSIBLY SEVERE WEATHER...THE PRIMARY AREA WHERE SEVERE WEATHER WILL LIKELY OCCUR WILL BE NEAR AND EAST OF THE COLORADO AND KANSAS STATE LINE...INCLUDING EXTREME SOUTHWEST NEBRASKA. THE GREATEST CHANCES FOR SEVERE WEATHER WILL BE EAST OF A LEOTI KANSAS...COLBY...TO OBERLIN LINE. THE COMBINATION OF ALL THESE WEATHER FACTORS POSE A POTENTIALLY DANGEROUS SEVERE WEATHER DAY FOR...EAST CENTRAL COLORADO...SOUTHWEST NEBRASKA AND PARTICULARLY FOR NORTHWEST KANSAS WITH LARGE HAIL... DAMAGING WINDS AND ISOLATED TORNADOES. LAMMERS
Local storm report, Apr 6, 1:21 PM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1221 PM MDT FRI APR 06 2001
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1215 PM QUINTER KS 1.75 INCH HAIL
04/06/01 GOVE REPORTED BY LAW
ENFORCEMENT OFFICIAL.Local storm report, Apr 6, 1:26 PM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1226 PM MDT FRI APR 06 2001
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
O
1215 PM 13 SSW MORLAND KS 1 INCH HAIL
04/06/01 GRAHAM REPORTED BY PUBLIC.Local storm report, Apr 6, 1:41 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1239 AM MDT FRI APR 06 2001
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1225 PM HILL CITY KS 1.75 INCH HAIL
04/06/01 GRAHAM REPORTED BY STORM
SPOTTER.Local storm report, Apr 6, 1:45 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1245 PM MDT FRI APR 06 2001
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1240 PM 3 S EDMOND KS .88 INCH HAIL
04/06/01 NORTON REPORTED BY PUBLIC.Local storm report, Apr 6, 1:56 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1256 PM MDT FRI APR 06 2001
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
n
1250 PM 12 N BOGUE KS .88 INCH HAIL
04/06/01 GRAHAM REPORTED BY PUBLIC.The office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 6, 12:50 PM CDT | Severe Thunderstorm Warning | GLD | Gove | 25 min |
| Apr 6, 1:07 PM CDT | Tornado Warning | GLD | Gove, Graham, Sheridan | 38 min |
| Apr 6, 1:26 PM CDT | Severe Thunderstorm Warning | GLD | Norton | 49 min |
| Apr 6, 1:39 PM CDT | Tornado Warning | GLD | Norton | 36 min |
| Apr 6, 1:44 PM CDT | Tornado Warning | GLD | Graham | 46 min |
| Apr 6, 4:44 PM CDT | Severe Thunderstorm Warning | GLD | Greeley, Wichita | 61 min |
| Apr 6, 5:21 PM CDT | Severe Thunderstorm Warning | GLD | Logan, Wallace | 54 min |
| Apr 6, 5:24 PM CDT | Severe Thunderstorm Warning | GLD | Cheyenne, Rawlins, Sherman | 66 min |
| Apr 6, 5:35 PM CDT | Severe Thunderstorm Warning | GLD | Thomas | 55 min |
| Apr 6, 5:40 PM CDT | Severe Thunderstorm Warning | GLD | Greeley, Wichita | 50 min |
| Apr 6, 5:45 PM CDT | Tornado Warning | GLD | Thomas | 45 min |
| Apr 6, 6:13 PM CDT | Severe Thunderstorm Warning | GLD | Logan | 62 min |
| Apr 6, 6:25 PM CDT | Severe Thunderstorm Warning | GLD | Rawlins, Thomas | 65 min |
| Apr 6, 6:29 PM CDT | Severe Thunderstorm Warning | GLD | Wichita | 31 min |
| Apr 6, 6:39 PM CDT | Tornado Warning | GLD | Thomas | 51 min |
| Apr 6, 6:49 PM CDT | Severe Thunderstorm Warning | GLD | Gove, Sheridan | 56 min |
| Apr 6, 6:49 PM CDT | Severe Thunderstorm Warning | GLD | Decatur | 56 min |
| Apr 6, 6:56 PM CDT | Flash Flood Warning | GLD | Logan, Thomas | 2 hr |
Nearby
Severe Thunderstorm Warnings in Kansas, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.